Arizona, 2014

Heavy Rain in Arizona, July 27, 2014

July 27, 2014 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm with heavy rain hit the town of Nutrioso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm with heavy rain hit the town of Nutrioso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 27, 2:30 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 27, 2:30 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN JUL 27 2014

.SYNOPSIS...AN ACTIVE MONSOON PATTERN WITH DEEP MOISTURE AND UPPER
LEVEL DISTURBANCES WILL PRODUCE SLOW MOVING SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH MONDAY. FROM
TUESDAY ONWARD THE HIGH PRESSURE RIDGE MOVES SOUTH TO A LESS
FAVORABLE POSITION...POSSIBLY RESULTING IN A DOWNWARD TREND FOR
STORMS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS WERE INCREASING ACROSS NRN AZ
EARLY THIS AFTERNOON. AN UPPER-LEVEL DISTURBANCE IS APPROACHING FROM
THE SOUTHEAST AND THIS WILL LIKELY RESULT IN LOCAL ENHANCEMENT OF
DEEP LAYER SHEAR AND INSTABILITY...AND A FEW THUNDERSTORMS MAY REACH
MARGINALLY SEVERE LEVELS WITH STRONG WINDS AND HAIL. OTHERWISE...MOST
THUNDERSTORMS WILL PRODUCE HEAVY RAIN WITH THE POTENTIAL FOR
LOCALIZED FLOODING.

MOIST AND UNSTABLE SOUTHERLY FLOW CONTINUES MONDAY WITH ANOTHER UPPER
LEVEL DISTURBANCE FORECAST TO ROTATE NORTH INTO NRN AZ LATE MONDAY
AFTERNOON AND EVENING AGAIN ENHANCING AFTERNOON/EVENING CONVECTION. THE
HIGH PRESSURE CENTER MOVES OVER AZ TUESDAY THROUGH NEXT WEEK
POTENTIALLY RESULTING IN A DOWNWARD TREND IN STORM ACTIVITY. TEMPS
WILL GENERALLY REMAIN NEAR AVERAGE READINGS THROUGH THE FORECAST
PERIOD.

&&

.AVIATION...FOR THE 00Z PACKAGE...AREAS OF SMOKE FROM WILDFIRES MAY
PRODUCE OVERNIGHT MVFR VSBY IN THE VICINITY OF KGCN/KFLG/KSEZ. SCT
SHRA/TSRA WITH ISOLD +TSRA WILL CONTINUE THRU EARLY EVENING. MVFR
VSBY AND WIND GUSTS UP TO 35KTS PSBL IN THE STRONGER STORMS. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DB/JJ
AVIATION.......DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 27, 12:22 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1222 PM MST SUN JUL 27 2014

AZZ007-015-271945-
COCONINO AZ-
1222 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 1245 PM MST

AT 1217 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 12 MILES SOUTH OF VALLE...
MOVING WEST AT 15 MPH. THIS STORM IS LOCATED JUST WEST OF HIGHWAY 64
NEAR MILE POST 205.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3539 11257 3564 11254 3557 11211 3539 11213
TIME...MOT...LOC 1922Z 096DEG 11KT 3549 11223

JJ
Special weather statement, Jul 27, 12:43 PM MST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1243 PM MST SUN JUL 27 2014

AZZ007-272015-
COCONINO AZ-
1243 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1240 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING 14 MILES NORTH OF
WILLIAMS...MOVING WEST AT 20 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF HIGHWAY 64 NEAR MILE POST 200.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3543 11264 3564 11256 3552 11218 3537 11223
TIME...MOT...LOC 1942Z 104DEG 24KT 3546 11228

JJ
Special weather statement, Jul 27, 1:48 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
148 PM MST SUN JUL 27 2014

AZZ014-017-272115-
APACHE AZ-
148 PM MST SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 215 PM MST

AT 141 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR ALPINE...MOVING WEST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS ADVISORY INCLUDES ALPINE...NUTRIOSO...THREE FORKS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3378 10907 3383 10950 3410 10939 3399 10903
TIME...MOT...LOC 2047Z 103DEG 12KT 3389 10915

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Apache

When
July 27, 3:15 PM MST to 3:45 PM MST
Where
Apache County, 3 mi N of Nutrioso to 3 mi S of Nutrioso
Reported by
Trained Spotter
Coordinates
33.993, -109.200

A thunderstorm dropped 1.50 inches of rain in just 30 minutes over the town of Nutrioso. This caused street flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537878.